Sterile Seroma Resulting from Multilevel XLIF Procedure as Possible Adverse Effect of Prophylactic Vancomycin Powder: A Case Report
14 March 2014
25 June 2014
24 September 2014 (online)
Study Design Case report.
Objective The objective of this study was to present the unusual case of a 59-year-old woman with a reoccurring sterile postoperative seroma.
Methods A patient was observed postoperatively for any complications or adverse side effects resulting from an initial multilevel anterior/posterior lumbar fusion surgery where 2 g (1 g combined with the bone graft used for posterolateral fusion and 1 g placed in the soft tissues) of prophylactic vancomycin powder was placed within the soft tissues posteriorly before wound closure. The patient's progress was monitored through 6 months following the initial procedure. Six weeks postoperatively, the patient sustained a fall and had increased pain. Magnetic resonance imaging, computed tomography, and X-rays demonstrated a displaced sacral fracture, a large epidural fluid collection, and severe compression of the thecal sac at the lumbar operative sites (L3–5).
Results On the basis of the aforementioned imaging studies and the patient's progressive neurologic deficit, it was apparent at the 6-week follow-up that emergent surgical intervention was necessary. Drainage and examination of an epidural fluid collection along with treatment of a displaced sacral fracture (S1–S2) were performed. The patient had an uneventful postoperative course with resolution of her back pain and neurologic deficit; however, recurrence of the epidural fluid collection requiring serial aspirations confounded the patients' clinical presentation.
Conclusions With the recurrent nature of the seroma being unusual, the cause of the fluid collection and formation is undetermined. With lack of bone morphogenetic protein usage, and few confounding variables accountable, an acute allergic response to topical vancomycin powder is a possible etiology. Analysis with larger patient populations comparing postoperative adverse effects of prophylactic vancomycin powder is recommended.
The drug status is investigational because the drug in question in this article is not FDA approved for this indication.
This case report is exempt from IRB approval.
- 1 Hoffmann MF, Jones CB, Sietsema DL. Complications of rhBMP-2 utilization for posterolateral lumbar fusions requiring reoperation: a single practice, retrospective case series report. Spine J 2013; 13 (10) 1244-1252
- 2 Martin JR, Adogwa O, Brown CR , et al. Experience with intrawound vancomycin powder for spinal deformity surgery. Spine (Phila Pa 1976) 2014; 39 (2) 177-184
- 3 Tubaki VR, Rajasekaran S, Shetty AP. Effects of using intravenous antibiotic only versus local intrawound vancomycin antibiotic powder application in addition to intravenous antibiotics on postoperative infection in spine surgery in 907 patients. Spine (Phila Pa 1976) 2013; 38 (25) 2149-2155
- 4 Strom RG, Pacione D, Kalhorn SP, Frempong-Boadu AK. Decreased risk of wound infection after posterior cervical fusion with routine local application of vancomycin powder. Spine (Phila Pa 1976) 2013; 20 (38) 991-994
- 5 Sweet FA, Roh M, Sliva C. Intrawound application of vancomycin for prophylaxis in instrumented thoracolumbar fusions: efficacy, drug levels, and patient outcomes. Spine (Phila Pa 1976) 2011; 36 (24) 2084-2088
- 6 Awad JN, Kebaish KM, Donigan J, Cohen DB, Kostuik JP. Analysis of the risk factors for the development of post-operative spinal epidural haematoma. J Bone Joint Surg Br 2005; 87 (9) 1248-1252
- 7 Kanayama M, Oha F, Togawa D, Shigenobu K, Hashimoto T. Is closed-suction drainage necessary for single-level lumbar decompression?: review of 560 cases. Clin Orthop Relat Res 2010; 468 (10) 2690-2694
- 8 Hurlbert RJ, Alexander D, Bailey S , et al. rhBMP-2 for posterolateral instrumented lumbar fusion: a multicenter prospective randomized controlled trial. Spine (Phila Pa 1976) 2013; 38 (25) 2139-2148
- 9 An SY, Hwang EK, Kim JH , et al. Vancomycin-associated spontaneous cutaneous adverse drug reactions. Allergy Asthma Immunol Res 2011; 3 (3) 194-198